Heartburn Drugs Can Speed Up Aging
Lots of people take drugs for heartburn. Two types of drugs, proton-pump inhibitors (such as Prevacid and Prilosec) and H2 blockers (Tagamet, Zantac, and Pepcid) are very effective at reducing stomach acid. But less stomach acid also means reduced nutrient absorption, something you don’t want! Long-term use of either drug has been linked to a significant reduction in vitamin B12 levels. Even “low-normal” levels of B12 are associated with symptoms that can easily be mistaken for “normal” aging, such as weakness, numbness, and confusion.
Other nutrients affected by these drugs are zinc, iron, calcium, vitamin D and beta-carotene.
There’s an “epidemic of overuse” of these drugs, according to the March 2008 Worst Pills Best Pills Newsletter. And what few people know is that getting off them can present a big obstacle. When you stop taking them, there can be a surge in the production of stomach acid, accompanied by increased heartburn, indigestion and reflux making people feel like they really need to take them. So using these drugs can create a vicious cycle of dependency.
Before you opt for a heartburn prescription, try these simple ways to reduce your symptoms: Eat less at a sitting. Chew food thoroughly and eat more slowly. Avoid greasy, highly-spiced meals. Don’t have carbonated drinks with food. Don’t eat too close to bedtime and don’t lie down soon after eating. Instead, take a little stroll.
The Anti-Aging Bottom Line: Americans take too many drugs for things they could easily change with simple lifestyle changes. Some of these medicines can create harmful conditions because they treat symptoms only, without looking at the big picture. Make an effort to try lifestyle changes and you can feel better and know that you are better, not just masking problems of unhealthy habits.
QUICK TIP: According to Jean Carper, soft drinks can trigger heartburn. Learn More
Written exclusively for Stop Aging Now, the authority on anti-aging research, anti-aging nutrition, and anti-aging supplements.